If you just started a new medication and noticed hair changes, it may not be your imagination. Learn about 6 medications classes that may cause hair loss.
Most hair loss is from your genetics, and follows a gradual hair loss pattern like what you can see with male pattern hair loss or female pattern hair loss.
But, sometimes, a medical treatment or new medication can bring on hair loss. If your hair loss is due to a new medication, this hair loss is generally noticed within the first few months of starting the treatment.
Some medications are more likely than others to cause hair loss, so if you have noticed changes in your hair, it may be worth taking a look at if you have started any of these recently.
Not all people who start these medications will experience hair loss, but it may be an uncommon side effect in some. If you are concerned about hair loss and a new medication, talk to your doctor about options to address the hair loss or adjust the medication. Never stop or adjust a medication on your own without consulting with your doctor.
The most common reason behind hair loss with some medications is an interruption or adjustment of your normal hair growth cycle.
Some medications can stop hair growth during the growth phase (Anagen), or rush hairs into the resting phase (Telogen), before being shed. This may lead to you seeing more hairs being shed than usual, as well as seeing a diffuse thinning of the hair.
For some medications, like chemotherapy, total or near-total hair loss may occur for a time period.
Luckily, in the case of hair loss from medications, if the treatment is completed, or you stop, switch, or adjust the medication (under the guidance of your doctor), it is likely that your usual hair growth pattern will return to normal with time.
Hair loss from chemotherapy treatment may be different than hair loss from other medications, since the treatment is often targeting rapidly dividing cells, like those that are growing your hair.
Chemotherapy hair loss may start to occur within weeks of the treatment, and may lead to partial or full baldness for a period of time. Some people may also lose body hair and facial hair like eyebrows and eyelashes. The extent of your hair loss may be more severe if you are on multiple chemotherapy agents.
However, not all chemotherapy medications will definitely cause hair loss in every patient. If you are starting on a chemotherapy treatment, you can ask your doctor if hair loss may be a side effect, how often it tends to occur, and to what extent.
Blood pressure treatment is normally a life-long treatment process in order to keep your blood pressure in a normal range.
And, with this treatment, some people can notice more hair thinning than usual. Hair thinning may be more common with blood pressure medications that are Beta-Blockers (including Metoprolol, Propranolol, Atenolol) or Ace-Inhibitors (including Lisinopril, Captopril, Enalapril).
If hair changes become concerning with these medications, speak to your doctor to see if switching to a different class of blood pressure medications is appropriate for you.
Medications that help lower your cholesterol may lead to increased hair shedding in some people.
This is also considered a long-term medication, so do not attempt to stop or adjust your cholesterol medications without talking to your doctor first.
Some medications that may lead to hair loss in some people include certain statin medications like Simvastatin and Atorvastatin. Other cholesterol-lowering medications like Gemfibrozil or Clofibrate may also lead to hair loss for some users.
Certain common anti-seizure medications may lead to hair thinning in some patients as well. Valproic Acid and Trimethadione may be some of the anticonvulsants that come along with hair thinning effects in some people.
Anticoagulants, or blood thinners, are also common medications that may have hair thinning effects. These medications are very important to help prevent blood clots from forming and may help prevent strokes and heart attacks. Medications in this class include Heparin and Warfarin.
Certain medications meant to help stabilize your mood may come along with hair loss in some users.
Antidepressants like Sertraline, Paroxetine, and Fluoxetine are some medications that may increase the risk of temporary hair loss in some patients.
Some medications in these categories may put you at higher risk for more hair shedding than usual.
If excess shedding is concerning for you, or negatively affecting your self-esteem, you can talk to your doctor about it. Your doctor may be able to help you treat your hair loss, adjust your dose to reduce hair effects, or may be able to switch your medication to something with less hair effects, if appropriate.
In general, hair changes from medications tend to reverse if the medication is stopped or treatment ends. But, never stop or adjust a treatment regimen on your own, always talk with a doctor first.
To potentially help enhance hair recovery after losses from a medication, or to help maintain your hair while continuing your medications, your doctor may recommend hair loss treatments including Minoxidil, which may help with regrowth.
Here at Strut Health, we offer prescription hair loss treatments for men and women, to help maintain your current hair or help enhance growth in some. If you are having hair concerns, you can have a free online telemedicine consultation with our U.S. licensed doctors today. If you are a good fit for treatment, your prescription can be shipped to your front door with our free shipping.